South Dakota, 2003

Hail in South Dakota, August 4, 2003

August 4, 2003 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 1:25 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 4, 1:25 PM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
225 PM MDT MON AUG 4 2003

MAIN FORECAST CONCERN IN THE SHORT TERM WILL BE THUNDERSTORMS AND
SEVERE WX POTENTIAL THRU EARLY THIS EVENING. CURRENT SURF MAP SHOWS
LOW NEAR D07 WITH TROF EXTENDING SOUTHWARD INTO NEB PANHANDLE.
SCATTERED SHOWERS AND STORMS HAVE DEVELOPED AROUND THE BLACK HILLS.
SHRTWV IS MOVING THRU WESTERN SD AT THIS TIME. EASTERN CWA EXPECTED
TO REMAIN CAPPED UNTIL MID TO LATE AFTERNOON WITH ATMOSPHERE
BECOMING INCREASINGLY UNSTABLE IN THE MEANTIME. MAIN THREAT FOR
SEVERE WX WILL CONTINUE TO BE OVER AREAS FROM PHILIP AND MARTIN
EASTWARD DURING LATE AFT AND INTO EARLY EVE.

TROF MOVES EAST OF THE AREA THIS EVENING WITH STORMS COMING TO AN
END. WEAK HIGH PRESSURE BUILDS IN TOMORROW WITH HIGH TEMPS SLIGHTLY
COOLER THAN TODAY. AS HIGH MOVES EAST AND UPPER RIDGE OVER THE
SOUTHERN PLAINS BUILDS NORTHWARD DURING THE MIDDLE OF THE WEEK...THE
HEAT WILL RETURN. HIGHS OVER THE PLAINS WILL REACH INTO THE 90S ON
WED AND CLOSE TO 100 ON THU AND FRI. WILL KEEP SLIGHT CHANCE POPS
OVER NORTHWEST SD ON WED NIGHT...AS STRONG THETA-E ADVECTION
DEVELOPS.

IN THE EXTENDED...RIDGE SHOULD DOMINATE THE WEATHER THRU MUCH OF THE
PERIOD WITH HOT AND MAINLY DRY WX. AN IMBEDDED WEAK DISTURBANCE OR
TWO MAY RIDE OVER THE RIDGE AND BRING ISOLATED THUNDERSTORM
ACTIVITY...BUT WITH UNCERTAINTY OF TIMING AND LOW CHANCES
ANTICIPATED...WILL CONTINUE TO LEAVE FORECAST DRY FOR NOW.

.UNR...NONE.

ST
Hazardous weather outlook, Aug 4, 6:00 AM MST, 10 hours 7 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
700 AM MDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON AND EARLY EVENING. THE MAIN THREAT FROM
THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH.

LOW PRESSURE WILL MOVE OVER THE BADLANDS REGION BY EARLY THIS
AFTERNOON. AHEAD OF THIS LOW...SOUTHEAST WINDS WILL BRING MOIST AND
UNSTABLE AIR INTO SOUTH CENTRAL SOUTH DAKOTA. THUNDERSTORMS ARE
EXPECTED TO FORM EARLY THIS AFTERNOON...NEAR AND TO THE EAST OF THE
BLACK HILLS. STORMS THAT FORM ARE EXPECTED TO BECOME SEVERE AS THEY
MOVE SOUTHEAST ACROSS SOUTH CENTRAL SOUTH DAKOTA. THE SEVERE WEATHER
THREAT WILL DIMINISH THIS EVENING AS THE LOW PRESSURE MOVES EAST OF
THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND MAINLY DRY WEATHER WILL DEVELOP BY MIDWEEK AND PERSIST INTO
THE COMING WEEKEND...INCREASING THE GRASSLAND FIRE DANGER. THERE IS
ALSO A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHWESTERN SOUTH DAKOTA
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

BUNKERS

The radar

The North Platte radar (KLNX), 144 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Todd

When
August 4, 4:07 PM MST
Where
Todd County, 5 mi SE of Mission
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.250, -100.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377136.